Virginia, 2008Tornado and Hail in Virginia, May 31, 2008
May 31, 2008 · NWS AKQ · 17 events in 9 counties and zones
Scattered severe thunderstorms, ahead of a cold front, produced damaging winds, large hail, and one tornado across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms, ahead of a cold front, produced damaging winds, large hail, and one tornado across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 1:09 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, May 31, 1:09 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
209 PM EDT SAT MAY 31 2008
.SYNOPSIS...
HIGH PRESSURE WILL SLIDE FARTHER OUT TO SEA TODAY. A COLD FRONT
WILL MOVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. WEAK LOW
PRESSURE WILL TRACK ALONG THE FRONTAL BOUNDARY ACROSS NORTH
CAROLINA SUNDAY AFTERNOON INTO SUNDAY EVENING. HIGH PRESSURE
RETURNS FOR MONDAY INTO TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC LO PRES MOVES FM THE NRN GRT LAKES INTO NRN NEW ENG BY THIS
EVENG. INITIAL/LEE TROF DEVELOPS ACRS THE PIEDMONT MIDDAY HRS WITH
MAIN COLD FRNT TRAILING BY SVRL HRS...MOVNG THRU OH VLY INTO MTNS.
MOD/DP LYRD WSW FLO (925 MB SPDS STDEV +2 TO +3) TRANSLATES TO
ENHANCED DNSLPG WHICH MAY LIMIT CNVTV DVLPMNT...ESPLY THRU ERY
AFTN HRS. MDL MLCAPES TO ARND 2K J/KG...HI TEMPS TAKING A RUN AT
THE UPR 80S/NR 90 BEFORE ANY CNVTN WUD DVLP (W/ P/MSNY SKY).
WITH SUCH HI INSTABILITY AND LEE TROF MOVNG THRU...WILL MAINTAIN
30 TO 50 POPS WITH HIEST POPS ACRS NRN CNTIES. PORTIONS OF OUR VA
NRN NECK CNTIES AND THE LWR MD ERN SHR ARE IN A MDT RISK FOR SVR
TSTMS THIS AFTN INTO THIS EVENG...WHILE THE REMAINDER OF THE CWA
IS IN A SLGT RISK. PRIMARY THREATS WILL BE DAMAGING WNDS AND LARGE
HAIL.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
COLD FRNT WILL MOVE TO JUST ALNG THE CST INTO ERN NC BY 12Z SUN.
WILL KEEP CHC POPS MOST PLACES THRU TNGT...ESPLY SRN/SE CNTIES.
MIN TEMPS IN THE 60S TO LWR 70S.
ZNL FLO ALOFT INTO SUN NGT...AND MDLS CONTINUE TO SHOW A WEAK SFC
WV/MID LVL SYS PASSES THRU NC/SRN VA SUN AFTN/EVE. SO...WILL KEEP
SLGT CHC TO CHC POPS FOR SRN TIER CNTIES OF VA AND NE NC (SUN
AFTN INTO NGTTM HRS). CLRG XPCTD LATE SUN NGT. LOWS IN THE MID 50S
TO MID 60S.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
FORECAST CONFIDENCE REMAINS A BIT LOW IN THE EXTENDED PERIOD...AS
MEDIUM RANGE MODELS CONTINUE TO HAVE TROUBLE WITH A QUICK MOVING UPR
LOW TRAVERSING THE NORTHERN PLAINS TO BEGIN THE PERIOD. BUILDING UPR
RIDGE OVER THE SOUTHERN PLAINS WL BE THE MAIN PLAYER IN THE
EXTENDED...AS IT SLOWLY BUILDS N AND E INTO THE REGION. GFS HAS
(AGAIN) WAFFLED BACK AND FOURTH WITH ITS SOLUTIONS IN THE DAY 5-7
PERIOD...VACILLATING BETWEEN (AS HPC PUT IT) BULLDOZING THE MEAN
RIDGE AND A MORE PROGRESSIVE (READ:BENIGN) SOLN. MEANWHILE...THE
MORE CONSISTENT ECMWF CONTINUES TO BE THE MODEL OF CHOICE...BUT EVEN
IT IS SHOWING A PROLONGED PERIOD OF ON-SHORE FLOW BY WED/THU PERIOD
AS MIDLVL RIDGE BUILDS OVERHEAD. IN THE END...THE OLD MANTRA
PERSISTENCE IS YOUR FRIEND HOLDS TRUE TODAY. PROGGED PATTERN LOOKS
SUSPICIOUSLY LIKE LOCAL CLIMO PATTERN FOR THIS TIME OF YEAR: LTL IN
THE WAY OF AVAILABLE MOISTURE OR CONVECTIVE TRIGGERS...WITH THE
RESULT BEING GRADUALLY WARMING TEMPERATURES NEXT WEEK ALONG WITH THE
CHANCE OF A (MAINLY) DIURNALLY DRIVEN SHRA OR TSTM. LEFT 20-30 POPS
IN EACH DAY NEXT WEEK IN ANTICIPATION OF THIS PATTERN. EURO ALSO
CONTINUES TO DEPICT AN UPR TROF OVER ONTARIO BY LATE WEEK WHICH
PUSHES A STRONG MIDLVL DISTURBANCE OVER THE MIDATL. BEING IN DAY
7-8...STUCK WITH SLIGHT CHC POPS FOR NOW. WL BE WORTH KEEPING AN EYE
ON GOING FORWARD.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
TSTMS CONTINUE TO DEVELOP NORTH OF THE AREA AND WILL GRADUALLY
MOVE SOUTH THRU THE AFTN AND EVENING. SOME STORMS MAY BE SEVERE
AND PRODUCE DAMAGING WNDS AND HAIL. SFC WNDS GUSTY OVER 20 KT WITH
GUSTS UP TO 30+ KT PSBL. BEST CHC FOR TSTMS LIKELY AFTER 3 PM AND
COULD CONTINUE TIL AROUND 8 OR 9 PM AS FRONT MOVES THRU REGION.
DONT THINK CIGS/VIS WILL BE MUCH OF AN ISSUE OUTSIDE OF ANY
PRECIP. FRONT WILL BE SLOW TO MOVE OUT OF REGION TONIGHT SO SOME
CLDS/SHOWERS COULD LINGER PAST MIDNIGHT. VFR CONDS WITH SOME EARLY
CLDS ON SUN...THEN PARTLY SUNNY FOR THE AFTERNOON. WEAK SECONDARY
FRONT AND LOW PRES WILL AFFECT THE SRN PART OF THE CWA LATE
SUN/MON WITH CHC OF MVFR CIGS AND SOME -RA. THIS MIGHT AFFECT
PHF/ORF/ECG.
&&
.MARINE...
STEADY GUSTS TO 20+ KT OVER MOST OF THE CHES BAY...AND 44009 NOW
SHOWING SCA CRITERIA WITH GUSTS TO 25 KT AND SEAS NEAR 5 FT.
EXPECT ENTIRE CSTL WTRS TO REACH SCA CRITERIA DURING AFTN AS WND
GUSTS TO 30+ KT PSBL WITH FRONT APPROACHING. EXPECT 4-6 FT SEAS
OVER THE CSTL WTRS THRU THE AFTN/EVEN PERIOD. ONCE FRONT MVS
THROUGH...WINDS DROP OFF PRETTY QUICKLY AND FLAGS ARE DROPPED LATE
TONIGHT/EARLY TOMORROW MORNING.
ANOTHER FRNT DROPS THRU SUN AFTN INTO SUN NGT...BUT NO SCA CONDS
EXPECTED. HI PRES BLDS INTO THE REGION THEN OFF THE CST MON INTO TUE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ630>632.
SMALL CRAFT ADVISORY UNTIL 1 AM EDT SUNDAY FOR ANZ633-654-656-
658.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ650-652.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...MAM
AVIATION...JEF
MARINE...JEF/JYMHazardous weather outlook, May 31, 12:01 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
101 PM EDT SAT MAY 31 2008
NCZ012>017-030>032-102-VAZ048-049-060>063-065>073-079>098-011715-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
101 PM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA
THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ099-100-011715-
ACCOMACK-NORTHAMPTON VA-
101 PM EDT SAT MAY 31 2008
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
MDZ024-025-011715-
INLAND WORCESTER-MARYLAND BEACHES-
101 PM EDT SAT MAY 31 2008
...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH
MODERATE RIP CURRENT RISK
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ633-654-656-658-011715-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
101 PM EDT SAT MAY 31 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ650-011715-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
101 PM EDT SAT MAY 31 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH
SMALL CRAFT ADVISORY
ADDITIONALLY...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ652-011715-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
101 PM EDT SAT MAY 31 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
ADDITIONALLY...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ631-632-011715-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
101 PM EDT SAT MAY 31 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
ADDITIONALLY...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
MDZ021>023-011715-
DORCHESTER-WICOMICO-SOMERSET-
101 PM EDT SAT MAY 31 2008
...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH
ADDITIONALLY...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ064-074>078-011715-
CAROLINE-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
101 PM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA
THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ630-011715-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
101 PM EDT SAT MAY 31 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
ADDITIONALLY...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
FOSTER
In the hours before
Special weather statement, May 31, 9:59 AM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1059 AM EDT SAT MAY 31 2008
VAZ048-049-060>100-312100-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
INCLUDING THE CITIES OF...LOUISA...FARMVILLE...GOOCHLAND...
ASHLAND...SOUTH HILL...CREWE...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK...LAWRENCEVILLE...PETERSBURG...HOPEWELL...EMPORIA...
WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS...
HAMPTON...CHINCOTEAGUE...WALLOPS ISLAND...MELFA...EASTVILLE
1059 AM EDT SAT MAY 31 2008
...THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON INTO
THE EVENING HOURS...
THUNDERSTORMS ARE ANTICIPATED TO DEVELOP LATER THIS AFTERNOON.
SOME THUNDERSTORMS ARE LIKELY TO BECOME SEVERE WITH ALL FORMS OF
SEVERE WEATHER POSSIBLE. AT THIS TIME THE PREDOMINANT THREAT WILL
BE DAMAGING WINDS IN EXCESS OF 60 MPH...BUT LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
RESIDENTS SHOULD MONITOR THIS SITUATION VERY CLOSELY. SEVERE
WEATHER WATCHES AND WARNINGS MAY BECOME NECESSARY TODAY.
PLEASE LISTEN TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA OR
WEATHER.GOV/WAKEFIELD ON THE INTERNET FOR THE LATEST UPDATES ON
THIS POTENTIAL SEVERE WEATHER EVENT.
WAMSLEY
Special weather statement, May 31, 1:54 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT SAT MAY 31 2008
VAZ048-049-061>064-068>072-312015-
AMELIA VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-FLUVANNA
VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-LOUISA
VA-POWHATAN VA-
254 PM EDT SAT MAY 31 2008
...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA...
AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 18 MILES NORTH OF PALMYRA...MOVING SOUTHEAST AT
45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WALDROP AT 300 PM
EDT...ZION CROSSROADS AT 305 PM EDT...FERNCLIFF AT 310 PM EDT...
HADENSVILLE AT 315 PM EDT...GUM SPRING AT 320 PM EDT...DABNEYS AT 325
PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
SMF
Event by event
11 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Louisa
- When
- May 31, 2:18 PM EST
- Where
- Louisa County, 0.88 mi NW of Melton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -78.140
Large oak trees were downed with a few others broken in half.
Thunderstorm Wind, Louisa
- When
- May 31, 2:25 PM EST
- Where
- Louisa County, Trevilians
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -78.070
Trees were downed and there were scattered power outages.
Hail, Hanover
- When
- May 31, 3:25 PM EST
- Where
- Hanover County, 0.88 mi SW of Verdon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.860, -77.510
Penny size hail was reported between Oliver and Gumtree near Route 738.
Hail, Caroline
- When
- May 31, 3:40 PM EST
- Where
- Caroline County, 2.18 mi W of Dawn
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.830, -77.410
Nickel size hail was reported near Kings Dominion.
Tornado, King William
- When
- May 31, 3:52 PM EST to 3:54 PM EST
- Where
- King William County, 0.29 mi S of Etna Mills to 1.29 mi ENE of Etna Mills
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.766, -77.270
Tornado touched down and caused structural damage to a few homes which included blown out windows and shingles torn off a roof. There was also an empty silo blown over. Numerous large trees were either snapped off or completely blown over, including oak trees 2 to 3 feet in diameter. The tornado was on the ground for about one mile along Etna Mills and Dabneys Mill Roads.
Thunderstorm Wind, Hanover
- When
- May 31, 3:54 PM EST
- Where
- Hanover County, 2.29 mi ESE of Gum Tree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.810, -77.440
Numerous trees were downed, and there was minor structural damage to a few homes.
Hail, Caroline
- When
- May 31, 4:00 PM EST
- Where
- Caroline County, Dawn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -77.370
Quarter size hail was reported in Dawn.
Hail, Hanover
- When
- May 31, 4:03 PM EST
- Where
- Hanover County, 0.69 mi N of Hanover
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 37.760, -77.370
Penny size hail was reported at the courthouse near Route 1.
Thunderstorm Wind, King William
- When
- May 31, 4:10 PM EST
- Where
- King William County, 0.88 mi SW of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.740, -77.130
Numerous trees were uprooted, snapped or blown down along Route 360 near Central Garage.
Thunderstorm Wind, King William
- When
- May 31, 4:15 PM EST
- Where
- King William County, 1.76 mi SW of Etna Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.750, -77.290
Large tree was uprooted and fell onto a garage. There were also power outages.
Thunderstorm Wind, King and Queen
- When
- May 31, 4:20 PM EST
- Where
- King and Queen County, 2.07 mi N of King & Queen Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -76.880
Thunderstorm Wind, Richmond
- When
- May 31, 4:30 PM EST
- Where
- Richmond County, Foneswood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.100, -76.900
Powerlines were downed near Newland Road.
Thunderstorm Wind, Northumberland
- When
- May 31, 4:35 PM EST
- Where
- Northumberland County, 2.07 mi S of Heathsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.890, -76.470
Trees were downed on State Route 201. Power lines were also downed.
Thunderstorm Wind, Accomack
- When
- May 31, 5:12 PM EST
- Where
- Accomack County, 2.14 mi SSW of Wattsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -75.510
Trees were downed on Atlantic Road between Atlantic and Assawoman.
Thunderstorm Wind, Gloucester
- When
- May 31, 5:40 PM EST
- Where
- Gloucester County, 0.55 mi E of Glenns
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.570, -76.610
Numerous large tree limbs downed near Lees Neck Farm Road off of Highway 17.
Thunderstorm Wind, Northumberland
- When
- May 31, 9:30 PM EST
- Where
- Northumberland County, Heathsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.920, -76.470
Trees were downed on Courthouse Road and Mobbs Neck Road.
Hail, Accomack
- When
- May 31, 10:55 PM EST
- Where
- Accomack County, 0.55 mi E of Accomac
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.720, -75.670
Penny size hail was reported in Accomac.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
- Flooding in Indiana, May 31, 2008$30,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107236, 107230, 107151, 107143, 107222, 107157, 107144, 107154, 107224, 107223, 107219, 107256, 107250, 107142, 107149, 107245, 107141.